Robert’s neurologist convinced me to increase his Trileptal in order to stop the seizure clusters. He is now at the same dose he was last year when I had to make the difficult decision to pull him off of it.
|My nachos were good but didn't|
look anything like this
Yes, it almost completely stops the seizures but the price is Robert’s “excellent” goes out the window with it.
It was heartbreaking to choose between the two yet I decided to give it another shot because of the change in Robert’s seizure pattern. Robert’s seizure clusters have been horrific: dozens in a day will strike without warning. There is no consistent trigger, nothing.
The neurologist had told us to increase his emergency medication (Ativan/Lorazepam) which has helped stop the clusters once they start. However, this doesn’t help them from starting.
The long-range plan is to consider him for the NeuroPace device (that review process is starting this month) but he needs a more immediate solution for the seizures.
At the most recent neurology appointment, we discussed different meds that Robert has not tried (there are only a few left to try). I am hesitant to try new meds because of the awful side-effects associated with each and every one of them. We settled on increasing his Trileptal since it does bring some success. I insisted the reason we changed the dosage last year was because of his awful mood swings and temperament while he is on it. The neurologist said the medication should not have any effect on Robert's mood.
The low dose he continued on seemed to help a little with the seizures without affecting his mood. We kept him on this dose until the seizures changed and he started having clusters of four, five then dozens.
Obviously, something had to be done.
We increased the evening dose and I watched to see if Robert’s excellent attitude disappeared.
He seemed okay. Sometimes he would get cranky but not enough to warrant reducing the dose.
Unfortunately, the clusters continued.
I reluctantly agreed to increase the morning dose as well. The neurologist said the Trileptal should not affect mood. The side-effects of Trileptal do not list mood changes as a potential problem. He is on a very mild dose of it. We discussed the possibility of other things going on last year that caused his crankiness and loss of mobility. He now has a Parkinsonism diagnosis so maybe that was already working on him.
His mood should not be affected by the Trileptal.
But it is.
It has only been two weeks since we increased the morning dose but I have already seen an uptick in his crankiness, moodiness and ability to cooperate. His mobility takes a hit as well (his walking becomes even less steady than normal) and his risk of falling increases.
Today was the worst he’s been.
I saw it coming too which put me on pins and needles this weekend. Robert is sometimes excessively giddy. He laughs at everything, jokes incessantly (as if his brain is in a loop) and is in hyper-speed to eat, dress and walk. He even gets a little shaky in his voice and his body.
I don’t like giddy. I know it means he either has a cluster of seizures coming or a long seizure about to strike. Robert was Giddy with a capital “G” this entire weekend.
I knew what was coming.
What’s odd is the seizures didn’t come but his mood swing sure did. By Sunday afternoon, he was not cooperative; he was argumentative with me and Richard and he was easily upset with the puppy. We watched the Super Bowl together and had nachos and veggies with dip and fruit and all kinds of snacks which Robert ate in his recliner (the television is in the room with the recliner). The game was on and the dogs were milling about, sniffing all the glorious smells (of course). Robert didn’t like any loud noises we made (so much for cheering at the game or booing the commercials) and he certainly didn’t like Taz sniffing his food or hanging around his feet. He yelled, swatted and kicked at Taz numerous times.
Richard and I both tried different tactics (let’s move to the dining room table; let’s keep Taz out of his way; let’s stop eating so much food), only to lose our patience at various times of the day.
It was no Super Bowl brawl but it was not pretty.
I told Robert he needed to change his behavior because it was not good. Every time I said that Robert would apologize.
Then it would happen all over again.
It was an endless loop of hostility mixed with the mound of nachos sitting in my stomach.
I don’t recommend it.
I made Robert go to bed early (as early as I could, considering his bedtime is already 8:00 p.m.). Because we kept stopping the game to deal with the behavior, the game ended at 7:30ish for us.
While Robert was making one last stop in the bathroom, I went to his medication containers and reduced the Trileptal morning dose to what it was two weeks ago.
Now I wonder if the price of the return of “excellent” will be more seizure clusters.
I don’t know what is worse: seeing Robert lose his excellent or seeing Robert lose himself to seizures.
It’s a ridiculously difficult and heartbreaking dilemma.